Kentucky, 2010

Flash Flood and Flood in Kentucky, June 12, 2010

June 12, 2010 · NWS JKL · 4 events in 2 counties and zones

Two lines of strong to severe thunderstorms produced isolated instances of flooding and tree damage in Morgan and Johnson counties during the evening hours on June 12th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Two lines of strong to severe thunderstorms produced isolated instances of flooding and tree damage in Morgan and Johnson counties during the evening hours on June 12th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 12, 2:00 PM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Jun 12, 2:00 PM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
300 PM EDT SAT JUN 12 2010

.SHORT TERM.../TONIGHT THROUGH MONDAY NIGHT/...UPDATED

MODELS ARE IN GOOD AGREEMENT FOR THE SHORT TERM. IN GENERAL...WE WILL
BE DOMINATED BY THE UPPER RIDGE. THE FRONT WILL BE TO THE WEST AND
NORTH OF THE AREA AND WE WILL BE IN THE WARM SECTOR. THERE WILL BE A
COMBINATION OF SHORT WAVES AND AFTERNOON HEATING WHICH WILL BE THE
MAIN DRIVER IN GETTING THE CONVECTIVE ACTIVITY GOING. WITH THE MODELS
IN GOOD AGREEMENT...KEPT PRETTY CLOSE TO MOS AND TENDED TO PREFER THE
NAM FOR THE FIRST 36 HOURS OF THE FORECAST.

.LONG TERM.../TUESDAY THROUGH SATURDAY/...UPDATED

MODELS IN GOOD AGREEMENT THAT MID/UPPER LEVEL HIGH PRESSURE WILL
REMAIN ANCHORED OVER THE SOUTHEAST AND SOUTH CENTRAL UNITED STATES
DURING THE UPCOMING WEEK. THIS WILL KEEP TEMPERATURES WELL ABOVE
NORMAL THROUGH THE FORECAST PERIOD...AND ALSO KEEP HUMID CONDITIONS
ACROSS THE AREA. SHORT WAVES TRAVERSING THE NORTHERN PERIPHERY OF
THE RIDGE WILL BRING A THREAT OF THUNDERSTORMS FROM TUESDAY INTO
WEDNESDAY NIGHT. IT NOW APPEARS THE RIDGE MAY BE DOMINANT ENOUGH ON
THURSDAY AND FRIDAY TO KEEP PRECIPITATION CHANCES OUT OF THE
FORECAST...ALTHOUGH AN ISOLATED SHOWER OR THUNDERSTORM CANNOT
TOTALLY BE RULED OUT DURING THE AFTERNOON HOURS. A COLD FRONT IS
FORECAST TO APPROACH THE AREA ON SATURDAY...AND WILL INTRODUCE A
SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS FOR SATURDAY AFTERNOON.

&&

.AVIATION.../18Z TO 18Z/

A SHORT WAVE IS CURRENTLY MOVING ACROSS THE AREA. THERE WAS A LINE OF
SHOWERS WITH SOME ISOLATED THUNDERSTORMS...WHICH EXTENDS FROM ELLIOT TO
CLAY COUNTY. THERE WAS ALSO A CLUSTER OF SHOWERS WITH SOME ISOLATED
THUNDERSTORMS MOSTLY OVER MARTIN AND PIKE COUNTIES. ALL OF THIS
ACTIVITY IS EXPECTED TO BE MOVING TO THE EAST. THE AIR IS STILL
UNSTABLE BEHIND THIS SHORT WAVE AND SO CAN EXPECT SOME SCATTERED
THUNDERSTORMS TO BUILD UP THIS AFTERNOON. THESE STORM WILL LIKELY BE
MORE WIDESPREAD THAN WHAT WE SAW THIS MORNING...BUT POTENTIALLY THEY
COULD BE STRONGER AND MORE LIKELY TO PRODUCE SOME STRONG WINDS AND
SMALL HAIL.

VFR CONDITIONS WILL PREVAIL IN MOST AREAS TODAY...EXCEPT FOR SOME
TEMPO IFR TO LIFR CONDITIONS VICINITY OF THUNDERSTORMS. THE EXTENT OF
THE FOG WILL DEPEND ON HOW MUCH CLOUD COVER PERSISTS THROUGH THE
NIGHT. AT THIS TIME IT APPEARS THAT AT LEAST IFR VISIBILITIES WILL BE
WIDESPREAD TONIGHT...EXCEPT FOR RIDGE TOP LOCATIONS WHERE VFR WITH
SOME MVFR...ESPECIALLY NEAR DAWN...SHOULD PREVAIL.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...JJ
LONG TERM...SBH
AVIATION...JJ
Hazardous weather outlook, Jun 12, 3:30 AM EST, 11 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
430 AM EDT SAT JUN 12 2010

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-131100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
430 AM EDT SAT JUN 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

NUMEROUS TO WIDESPREAD THUNDERSTORMS ARE EXPECTED TODAY. SOME STORMS
COULD APPROACH SEVERE LIMITS...WITH DAMAGING WINDS THE MAIN THREAT.

ADDITIONALLY...ANY SLOW-MOVING THUNDERSTORMS OR STORMS THAT PASS
REPEATEDLY ACROSS THE SAME LOCATION WILL PRODUCE HEAVY RAINFALL.
THIS MAY CAUSE ISOLATED FLASH FLOODING...ESPECIALLY OVER AREAS
THAT HAVE SEEN RECENT HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS ARE POSSIBLE FROM SUNDAY THROUGH FRIDAY...ESPECIALLY
DURING THE AFTERNOON AND EVENING HOURS. SOME STORMS COULD PRODUCE
LOCALLY HEAVY RAINFALL AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY MEASURED HEAVY RAINFALL OF AN
INCH OR MORE IN AN HOUR...AS WELL AS FLOODING OR STRONG WIND GUSTS
TODAY.

GEOGERIAN

In the hours before

Special weather statement, Jun 12, 2:31 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
331 PM EDT SAT JUN 12 2010

KYZ109-110-112-113-120-122015-
MAGOFFIN-FLOYD-PIKE-BREATHITT-KNOTT-
331 PM EDT SAT JUN 12 2010

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 415
PM EDT SATURDAY AFTERNOON...

   SOUTHEASTERN MAGOFFIN...
   CENTRAL FLOYD...
   WEST CENTRAL PIKE...
   EXTREME EAST CENTRAL BREATHITT AND
   NORTHEASTERN KNOTT.

AT 331 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WALDO...OR 14
MILES SOUTHWEST OF PRESTONSBURG...MOVING EAST AT 30 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...HIPPO AROUND
340 PM EDT...EASTERN AROUND 345 PM EDT...LANGLEY AROUND 350 PM EDT...
HUNTER AROUND 355 PM EDT...AND BLUE MOON AROUND 400 PM EDT.

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

GREIF

The radar

The Jackson,KY radar (KJKL), 48 km away, was scanning. The volume nearest the first event began at 20:13 UTC.

Open the radar archive at this moment

Event by event

1 flood, 1 thunderstorm wind, 1 flash flood, 1 heavy rain. Local standard time, as filed.

Flood, Johnson

When
June 12, 3:15 PM EST to 5:30 PM EST
Where
Johnson County, 0.49 mi ENE of Fuget to 1.01 mi ENE of Fuget
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.883, -82.912

A trained spotter reported that 2.5 inches of rain had fallen in Flatgap since 415 pm and it was still raining. There was a foot of standing water over MacKenzie Road along with a foot of water in a neighbors garage and in a yard along the same street.

Thunderstorm Wind, Morgan

When
June 12, 3:40 PM EST to 3:50 PM EST
Where
Morgan County, Relief
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
COOP Observer
Coordinates
37.950, -83.000

A tree 18 inches in diameter was blown down onto Highway 172 about 1 mile east of Relief at around 450 pm.

Flash Flood, Johnson

When
June 12, 7:45 PM EST to 8:45 PM EST
Where
Johnson County, Flatgap to 0.5 mi N of Flatgap
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.930, -82.880

A trained weather spotter reported that the creek near his house had risen with heavy rain during the day and was flowing across Mackenzie road in spots. Total rainfall for this location since 415pm was 3.5 inches.

Heavy Rain, Johnson

When
June 12, 7:53 PM EST
Where
Johnson County, Flatgap
Reported by
COOP Observer
Coordinates
37.930, -82.880

A coop weather observer reported that 3.75 inches of rain had fallen in Flatgap since late afternoon.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2010Every state in 2010This day in weather historyWarnings in Kentucky, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 228647, 228646, 246356, 228650.